Kansas, 2006

Hail and Damaging Wind in Kansas, May 26, 2006

May 26, 2006 · NWS TOP · 3 events in 2 counties and zones

2 hail, 1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before the first event at May 26, 6:49 PM CST, 1 hour 47 minutes earlier.

Area forecast discussion, May 26, 6:49 PM CST, 1 hour 47 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
749 PM CDT FRI MAY 26 2006

.DISCUSSION...
HAVE UPDATED THE FORECAST TO TRIM BACK POPS FOR THE REST OF TONIGHT.
00Z LAPS ANALYSIS AND KTOP SOUNDING INDICATE A SUBSTANTIAL CAP
REMAINS OVER THE FORECAST AREA. WITH THE LOSE OF DAY TIME
HEATING...POSSIBILITY FOR NEW DEVELOPMENT SEEMS REMOTE AT BEST. ONLY
CHANCE FOR PRECIP TO MOVE INTO THE FORECAST AREA WILL BE ALONG THE
KS/NEB STATE LINE. CONVECTIVE CLUSTER ONGOING IN NORTH CENTRAL KS
COULD PROPAGATE EAST AS SHOWN BY CORFIDI VECTORS. HAVE MAINTAINED
CHANCE POPS FOR THE NORTHERN MOST COUNTIES BECAUSE OF THIS.

TEMPS FORECAST LOOKS REASONABLE. SOUTHERLY WINDS ARE EXPECTED TO
KEEP THE BOUNDARY LAYER MIXED PRETTY WELL. THIS SHOULD HOLD TEMPS UP
IN THE UPPER 60S TO AROUND 70.

&&

WOLTERS

.PREV DISCUSSION /326 PM CDT FRI MAY 26/...
SHORT TERM CONCERNS ARE THUNDERSTORM POTENTIAL ACROSS THE CWA
TONIGHT AND TEMPERATURES THROUGH SATURDAY.

LATEST VISIBLE SATELLITE AND METARS/SFC ANALYSIS SHOWING SEVERAL
OUTFLOW BOUNDARIES ACROSS PORTIONS OF SOUTH AND WESTERN KS FROM LAST
NIGHTS/THIS MORNING CONVECTION. AS MESO HIGH HAS SHIFTED EASTWARD
INTO MO WINDS HAVE COME BACK AROUND TO THE SOUTHEAST ACROSS MOST OF
THE AREA. PROFILERS SHOWING 850 FRONT HAS LIFTED NORTH INTO SOUTHERN
NE WITH ELEVATED CONVECTION DEVELOPING ALONG AND NORTH OF IT. LATEST
WATER VAPOR SHOWING A SHORTWAVE LIFTING NORTHEAST ACROSS CO WITH
CONVECTION DEVELOPING AHEAD OF IT IN THE FRONT RANGE. AS LOW LEVEL
JET INCREASES THIS EVENING...NORTHERN 2/3 OF THE CWA ARE IN ELEVATED
CONVERGENT ZONE THROUGH THE MID TO LATE EVENING HOURS. THIS AREA
SHOULD FOCUS FURTHER NORTH LATER IN THE NIGHT...HOWEVER POSSIBLE MCS
DEVELOPING WITH HIGH PLAINS CONVECTION COULD CLIP THE NORTHERN CWA
MAINLY AFTER MIDNIGHT THROUGH THE LATE NIGHT HOURS AS LOW LEVEL JET
INCREASES AND DIFFLUENT THICKNESS PATTERN HOLDS TO THE
NORTHWEST...ALTHOUGH BETTER FOCUS AND FORCING WILL BE TO THE NORTH
OF THE CWA. WITH THE MIXING AND GRADUAL INCREASE IN DEWPOINTS...WILL
KEEP LOWS IN THE UPPER 60S TO AROUND 70.

ON SATURDAY...A SLIGHT CHANCE OF LEFTOVER CONVECTION TO THE NORTH BY
12Z...BUT HAVE DECIDED TO KEEP FCST DRY THROUGH THE DAY. WINDS WILL
BE STRONG AND GUSTY WITH GUSTS TO AROUND 35 MPH WEST. EXPECT SOME
HIGH CLOUDS TO LINGER...BUT PRIMARILY IN THE MORNING. WITH MOSTLY
SUNNY SKIES IN THE LATER PORTIONS OF THE DAY WILL HELP TO BOOST
HIGHS INTO THE LOW TO MIDDLE 90S ALL AREAS WITH THE WARMEST TEMP
OVER THE NORTH CENTRAL.

WARM BREEZY AND DRY TREND CONTINUES SUNDAY AND MONDAY AS SOUTHWEST
FLOW ALOFT CONTINUES AHEAD OF WESTERN TROF...WHICH DEEPENS A BIT
BEFORE PROGRESSING EASTWARD. SHORTWAVE EJECTS OUT OF THE BASE ON
SUNDAY AFTERNOON...AND WITH CIN LESS THAN 100J/KG COULD GET AN
ISOLATED STORM. NOT CONFIDENT ENOUGH WITH COVERAGE AND TIMING TO
ADD WX BUT HAVE UPPED POPS TO 14 TO TREND UPWARD. WESTERN TROF
MAKES SOME PROGRESS MONDAY...AND BRINGS FRONT INTO WESTERN KS LATE
MON AFTN.

WHILE PREVIOUS SOLUTIONS LIFTED WESTERN WAVE FURTHER NORTH...
06/12Z RUNS ARE MORE CENTERED AROUND A SOLUTION WITH MORE ENERGY
DROPPED SOUTHWARD INTO THE WESTERN TROF. AS A RESULT...TROF DRAGS
ACROSS THE CENTRAL US AS IT LIFTS NE AND THEN FLATTENS THROUGH
WED. THEREFORE HAVE POPS FOR ALL AREAS TUES AND WED AS FRONT
SLIDES SOUTH AND TROF MOVES EAST. TUES AFTN AND WED AM ARE BETTER
CHANCES FOR PRECIP AS TWO FEATURES ACT IN CONCERT OVER THE FA.
SPAGHETTI PLOTS SHOW MOST ENSEMBLE MEMBERS SUPPORT THIS SOLUTION
FOR THE LONGWAVE PATTERN...HOWEVER SHOULD NOTE THAT A FEW OUTLIERS
DO KEEP THE TROF BACK FARTHER WESTWARD. HAVE TRENDED TOWARD A
SLIGHTLY COOLER FORECAST TUES THROUGH THURS.

&&

.TOP WATCHES/WARNINGS/ADVISORIES...NONE.

&&
Hazardous weather outlook, May 26, 8:28 PM CST, 8 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
928 PM CDT FRI MAY 26 2006

KSZ008>012-020>024-026-034>040-054>056-058-059-280230-
REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY-
POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS-
WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON-
928 PM CDT FRI MAY 26 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH
CENTRAL AND NORTHEAST KANSAS.

.DAY ONE...TONIGHT

THUNDERSTORMS WILL MOVE EAST ACROSS NORTHERN KANSAS. THEY HAVE
THE CAPABILITY OF PRODUCING DAMAGING WINDS OF 60 TO 70 MPH AND
THREE QUARTER INCH HAIL.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THERE WILL BE A CHANCE FOR THUNDERSTORMS FROM MONDAY AFTERNOON THROUGH
EARLY TUESDAY...GENERALLY ALONG AND NORTH OF INTERSTATE 70. THERE
WILL BE A CHANCE FOR THUNDERSTORMS ACROSS THE ENTIRE AREA FROM
TUESDAY AFTERNOON THROUGH EARLY THURSDAY MORNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ACROSS NORTHERN KANSAS SHOULD REPORT ANY SEVERE WEATHER
TO LOCAL OFFICIALS.

WOLTERS

The radar

The Grand Island radar (KUEX), 77 km away, was scanning. The volume nearest the first event began at 02:34 UTC.

Open the radar archive at this moment

Event by event

2 hail, 1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Republic

When
May 26, 8:36 PM CST
Where
Republic County, 2 mi E of Courtland
Measured
52 kt (60 mph) estimated gust
Reported by
GOVT OFFICIAL
Coordinates
39.783, -97.867

Hail, Cloud

When
May 26, 9:41 PM CST
Where
Cloud County, 6 mi SSW of Jamestown
Measured
0.88 in hail
Reported by
TRAINED SPOTTER
Coordinates
39.517, -97.917

Hail, Cloud

When
May 26, 9:51 PM CST
Where
Cloud County, Concordia
Measured
0.88 in hail
Reported by
LAW ENFORCEMENT
Coordinates
39.567, -97.667

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2006Every state in 2006This day in weather historyWarnings in Kansas, May 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5508654, 5508655, 5508656.